Issues Online
Feb  Mar  Apr  May
Search Tips

Narrow your search results by using '&' or 'AND' between keywords

Use quotes to search for phrases such headlines eg. "this is the headline"

Also try a Google search of our site

Restreignez et centralisez votre recherche en utilisant “&” ou “ET” entre les mots”

Utilisez les guillemets pour rechercher des expressions et titres précis, par exemple. "c'est le titre"

Utilisez aussi l’outil de recherche Google pour notre site.

   

When is a “smoker's cough” a cause for concern?

Ask The Expert:

(NC) Whether you have smoked for years or have long-since stopped, a “smoker's cough” can be more serious than you think. Dr. Ken Chapman, a respirologist at the University Health Network, shares his expert advice.

Q: Dear Dr. Chapman: Last year I gave up smoking as my New Year's resolution and overall, I feel much better. However, I noticed I still have a persistent cough, which can last for weeks at a time and produces a lot of mucus. Is this just a normal symptom of smoking for years or is it more serious?

A: Congratulations on giving up smoking. Though quitting smoking is a great first step to improving your health, the years of tobacco use may have caused permanent damage to your lungs and your cough may be a lingering result. In fact, a “smoker's cough” or chronic cough may be a sign of chronic obstructive pulmonary disease (COPD), which includes emphysema and chronic bronchitis.

You might be surprised to know more than 770,000 Canadians have been diagnosed with COPD, which causes permanent narrowing of the lung airways. Symptoms include shortness of breath, coughing, wheezing and coughing up phlegm. When the lungs become irritated and symptoms get worse or a new, persistent symptom comes on, it can be a sign of a lung attack. These can lead to hospitalization, restricted mobility and can increase the risk of death. Once the damage to the lung airways is done, it cannot be reversed.

My advice is to visit your doctor and discuss your symptoms. If you are on medication to help with these symptoms, ask if your medication dosages need to be adjusted or if you need to take additional medication.

www.newscanada.com

Word count: 281


Terms of Use

Articles are provided free of charge. Articles appearing on web sites, must credit www.newscanada.com. Articles appearing in Print, must credit News Canada with (NC) at beginning of an article or – News Canada at the end. Any source/sponsor of the information quoted in the text must also be identified as presented. Images are only to be used with corresponding editorial copy. Usage of News Canada articles constitutes your acceptance of these terms and an agreement between you and News Canada.


Image Instructions - Note: Illegal to use without News Canada editorial.

To open/download image(s) used in this article, please click the following links:

Click here for image file: «80124H.jpg»
Subscribe